Background: Buprenorphine is used as maintenance therapy for opioid-dependent patients. In comparison with other opioids it is thought to be safer because it is less likely to cause serious respiratory depression. However, concomitant use of psychotropics, especially benzodiazepines, and intravenous injection of dissolved buprenorphine tablets increase the risk of a serious overdose.
Methods: As part of a larger retrospective study of opioid overdoses in Helsinki, the emergency medical services (EMS) records from January 1995 to April 2002 were reviewed for overdoses involving buprenorphine. Hospital records were reviewed when available.
Results: We report 11 overdoses in which buprenorphine was involved. The classic symptoms and signs of an opioid overdose (respiratory depression, miosis and central nervous system depression) were present in most of the cases. At least eight of the patients had an overdose that was potentially fatal. One of the patients had a heroin overdose and was reportedly ‘treated’ by his friends with intravenously administered buprenorphine.
Conclusion: The high-dosage formulation of buprenorphine used for opioid-dependent patients might have caused several dangerous and potentially fatal overdoses in Helsinki. However, it does cause considerably less serious overdoses than heroin. Drug abusers might be intravenously administering buprenorphine themselves to treat heroin overdoses.